Psychiatric Drugs and Sexuality

It is known that psychiatric drugs have certain side effects. Amongst these there are also sexual side effects. The phases of desire, arousal and orgasm in the sexual process can suffer side effects from these drugs. These appear as arousal disorder which can be experienced in the form of decreased sexual desire, vaginal discharge disorder in women or erection disorder in men, and as delayed orgasm disorder.

Research shows that all antidepressants and antipsychotics can cause various sexual disorders. One of the rarer side effects is “Priapism” where despite the absence of stimulation there is a long-lasting erection. Other rare side effects can be painful ejaculation, excessive increase in sexual desire and spontaneous orgasm.

Dopamine, which has an important impact on sexuality, increases sexual functions. Dopamine inhibiting drugs like the antipsychotics cause impaired erection and delayed orgasm. The effect of Serotonin on sexuality is more complex. Serotonergic drugs like Selective Serotonin Reuptake Inhibitors (SSRI) have a negative impact on sexual functions. These drugs are associated with loss of sexual function to a high degree. On the other hand, it is seen that noradrenergic drugs have less sexual side effects than serotonergic drugs.

Antidepressants produce certain side effects on sexual functions. According to research strong serotonergic antidepressants infrequently cause delayed orgasm and loss of function in desire. Although research findings on differences between the genders are not consistent, the likelihood of sexual side effects appearing in men is slightly higher than side effects appearing in women. Furthermore, some sexual side effects depend on the dosage of the drug taken.

Antipsychotics produce side effects that affect sexual functions to varying degrees. In patients treated with typical antipsychotic drugs there is a high incidence rate of erectile dysfunction; orgasm in women and ejaculation in men is prevented. Anti-anxiety drugs and mood stabilizers also have certain side effects on sexual functions. When lithium, the oldest mood stabilizer, is taken on its own it does not appear to have an adverse effect on sexuality.

Studies on the effects of psychological drugs on sexuality show that some drugs produce side effects that affect sexuality. However, research on these is not conducted very systematically. It is also seen that the level of awareness that psychological drugs can cause such problems, is fairly low. It is important that future research carries out systematic studies on this subject.

Although psychiatric drugs, particularly antidepressants and other psychiatric drugs cause sexual function disorders it should be remembered that these can be resolved. When such problems are experienced, it should be remembered to consult a doctor rather than stopping the drugs.

Yorum yapın

Bu bölümde sadece yorumlarınızı iletin. Sorularınızı Soru Sor bölümünden aktarın.